Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 14, 2017Jefferson County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 14, 2017, 6:39 PM EDT for Jefferson County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 6:39 PM EDT (22:39 UTC)
Expired
Aug 14, 2017, 7:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA

County Jefferson County, GA

The radar

The Robins AFB radar (KJGX), 96 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS82 KFFC 142239
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
639 PM EDT MON AUG 14 2017
 
GAZ074-076-085-142315-
Jefferson GA-Washington GA-Johnson GA-
639 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...EASTERN
WASHINGTON AND NORTHEASTERN JOHNSON COUNTIES UNTIL 715 PM EDT...

At 639 PM EDT...a strong thunderstorm was over Bartow, or 8 miles
southwest of Louisville...moving northeast at 15 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain. 

  IMPACT...Lightning is one of nature's leading killers. If you can 
           hear thunder...you are close enough to be struck by 
           lightning. Heavy rain may cause temporary street flooding 
           especially in poor drainage areas. 

Some locations in the path of this storm include
Louisville, Wadley, Bartow and Moxley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3286 8230 3281 8239 3281 8241 3280 8242
      3274 8252 3292 8262 3316 8228 3313 8227
      3305 8229 3293 8227
TIME...MOT...LOC 2239Z 229DEG 12KT 3290 8249 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:19 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 14, 3:19 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
319 PM EDT Mon Aug 14 2017

.SHORT TERM /Tonight through Tuesday Night/...
Models continue to show upper level disturbance impacting the area
late this afternoon through evening, with more storm coverage than
the last few days. These storms could take on a more organized
structure as they move into north Georgia. Have continued likely
pops through the evening hours when storm coverage should be
highest. At this time, short term HiRes solutions suggest activity
should diminish into the overnight period with the loss of daytime
heating.

Some storms this evening could be strong, and will certainly be
efficient rain producers. Although the better dynamics will
accompany the disturbance as it moves over the area, the best
instability and moisture do remain south of a stationary boundary
over central Georgia. Regardless, PWs are high, and with westerly
flow feeding in ample moisture ahead of the boundary, could see
hourly rainfall rates in excess of 2 inches, with the possibility of
up to 4 inches in areas where storms have little movement or train
over the same area. Stay alert to changing conditions and
warnings/advisories, particularly in northwest Georgia. WPC has far
north Georgia in a marginal risk for flash flooding through tonight.

Boundary just meanders over middle Georgia Tuesday with no real
focus for convective development. At this time, have opted for
slightly lower pops than the previous forecast package, with good
chance pops over the area.

31

.LONG TERM /Wednesday through Monday/...
No major changes from the previous forecast. Previous long term
discussion follows...

17

LONG TERM /Tuesday Night through Sunday/...

We will go through most of the long term under a moist and
unstable airmass as a mid-level ridge of high pressure continues
to build into the area through mid-week. As we approach the
weekend, a digging trough will emerge from the Great Lakes region
eventually moving east, undercutting the existing ridge. A
trailing front associated with this low will move south into the
area Friday night into early Saturday, eventually stalling across
central/southern GA through the remainder of the weekend.

Given this synoptic pattern, we can expect to have scattered to
numerous showers/thunderstorms through much of the work-week.
There may be a bit less coverage Saturday behind the front,
especially across the north. Looking a bit further at the upper
level support, one could argue that we should see a bit more
coverage of precipitation across the northern tier on Friday and
then across central GA Saturday ahead/along the front. While this
is toward the end of the forecast period, models have been fairly
consistent in bringing a front across the region near the
beginning of the weekend. Confidence in the exact timing and
intensity of the frontal passage and associated precipitation
activity is low.

Temperatures will be around normal, perhaps a bit above normal
Thursday and Friday with southerly flow ahead of the incoming
front.

26

&&

.AVIATION...
18Z Update...
West winds expected through the period, with speeds of 10kt or
less, except gusts to 20kt in/near convection. SCT-BKN VFR this
afternoon will diminish with loss of daytime heating. FEW-SCT MVFR
cigs possible after 08z, with IFR- MVFR vsbys. TSRA possible
today through 01-02z, then again 21-00z Tuesday. VCSH beginning
around 17-18z.

//ATL Confidence...18Z Update...
High confidence on all elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  72  92 /  70  30  20  20
Atlanta         72  87  72  89 /  70  40  20  20
Blairsville     69  83  69  86 /  70  40  20  30
Cartersville    72  88  71  89 /  50  50  20  20
Columbus        76  91  76  92 /  40  50  30  40
Gainesville     72  87  72  89 /  70  30  20  20
Macon           74  92  74  92 /  50  40  20  30
Rome            73  88  72  90 /  40  50  20  20
Peachtree City  72  88  72  90 /  60  50  20  30
Vidalia         76  93  76  93 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....17
AVIATION...31
Hazardous weather outlook, Aug 14, 3:52 AM EDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
352 AM EDT Mon Aug 14 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
352 AM EDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected. A few strong
to severe storms are possible. The primary hazards will be gusty
winds, frequent lightning and very heavy rainfall. With soils at
or approaching saturation across much of north and central
Georgia, localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 14, 5:52 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
552 PM EDT MON AUG 14 2017

GAZ097-109-142215-
Laurens GA-Dodge GA-
552 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAURENS AND DODGE
COUNTIES UNTIL 615 PM EDT...

At 552 PM EDT...a strong thunderstorm was over Eastman...moving
northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eastman, Plainfield and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3211 8320 3218 8326 3242 8311 3216 8296
TIME...MOT...LOC 2152Z 234DEG 13KT 3216 8318

WIND...40MPH
Special weather statement, Aug 14, 6:12 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT MON AUG 14 2017

GAZ096-097-109-142245-
Laurens GA-Bleckley GA-Dodge GA-
612 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAURENS...EASTERN
BLECKLEY AND NORTHERN DODGE COUNTIES UNTIL 645 PM EDT...

At 612 PM EDT...a line of strong thunderstorms was along a line
extending from Yonkers to near Plainfield...and moving northeast at
15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Chester, Dexter, Dudley, Cadwell, Rentz, Montrose, Plainfield,
Yonkers, Rebie and Rowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3257 8317 3231 8280 3220 8302 3234 8323
TIME...MOT...LOC 2212Z 207DEG 12KT 3237 8319 3225 8303

WIND...40MPH
Special weather statement, Aug 14, 6:25 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
625 PM EDT MON AUG 14 2017

GAZ082-083-142300-
Bibb GA-Twiggs GA-
625 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB AND WESTERN
TWIGGS COUNTIES UNTIL 700 PM EDT...

At 625 PM EDT...a line of strong thunderstorms was along a line
extending from Rutland to near Bullard. These storms were nearly
stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Middle Georgia Regional Airport and Huber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3278 8360 3269 8342 3263 8348 3270 8366
TIME...MOT...LOC 2225Z 241DEG 4KT 3272 8364 3267 8350

WIND...40MPH
Special weather statement, Aug 14, 6:32 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
632 PM EDT MON AUG 14 2017

GAZ067-078-079-142300-
Harris GA-Meriwether GA-Talbot GA-
632 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRIS...SOUTHEASTERN
MERIWETHER AND NORTHWESTERN TALBOT COUNTIES UNTIL 700 PM EDT...

At 632 PM EDT...a strong thunderstorm was near Flint Hill, or 11
miles northeast of Hamilton...moving east at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Talbotton, Manchester, Warm Springs, Woodland and Flint Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3289 8472 3293 8453 3291 8453 3291 8451
      3288 8451 3288 8450 3267 8451 3276 8474
TIME...MOT...LOC 2232Z 270DEG 9KT 3282 8470
Special weather statement, Aug 14, 6:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
634 PM EDT MON AUG 14 2017

GAZ089-090-142300-
Chattahoochee GA-Muscogee GA-
634 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHATTAHOOCHEE AND
MUSCOGEE COUNTIES UNTIL 700 PM EDT...

At 633 PM EDT...a line of strong thunderstorms was along a line
extending from Flat Rock to Comer...and moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Columbus, North Fort Benning, Upatoi, Fort Benning/lawson Army Air
Fld, Saint Marys Hills, Edgewood, Flat Rock, Highland Park, Sand
Hill, Battle Park, Vista Terrace, Columbus Metropolitan Airport,
Kenwood, Custer Road Terrace, Benning Hills, Avondale, Benning Park,
Carter Acres, Midland and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3235 8500 3238 8497 3238 8499 3239 8497
      3241 8498 3242 8496 3244 8497 3245 8500
      3247 8500 3257 8489 3257 8469 3256 8467
      3252 8469 3252 8468 3228 8492 3230 8494
      3233 8501
TIME...MOT...LOC 2233Z 267DEG 10KT 3252 8487 3203 8538

WIND...40MPH
Special weather statement, Aug 14, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
639 PM EDT MON AUG 14 2017

GAZ074-076-085-142315-
Jefferson GA-Washington GA-Johnson GA-
639 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...EASTERN
WASHINGTON AND NORTHEASTERN JOHNSON COUNTIES UNTIL 715 PM EDT...

At 639 PM EDT...a strong thunderstorm was over Bartow, or 8 miles
southwest of Louisville...moving northeast at 15 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Louisville, Wadley, Bartow and Moxley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3286 8230 3281 8239 3281 8241 3280 8242
      3274 8252 3292 8262 3316 8228 3313 8227
      3305 8229 3293 8227
TIME...MOT...LOC 2239Z 229DEG 12KT 3290 8249

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:08 PM EDTSpecial Weather StatementFFCTaylor22 min
Aug 13, 9:57 PM EDTFlash Flood WarningFFCSchley6 hr
Aug 13, 10:02 PM EDTAreal Flood WarningFFCChattahoochee, Marion, Muscogee4 hr
Aug 14, 12:38 PM EDTSpecial Weather StatementFFCBarrow37 min
Aug 14, 1:02 PM EDTSpecial Weather StatementFFCOglethorpe28 min
Aug 14, 1:59 PM EDTSpecial Weather StatementFFCWalton31 min
Aug 14, 2:28 PM EDTSpecial Weather StatementFFCOconee32 min
Aug 14, 2:53 PM EDTSpecial Weather StatementFFCCrisp52 min
Aug 14, 2:55 PM EDTSpecial Weather StatementFFCClarke35 min
Aug 14, 4:05 PM EDTSpecial Weather StatementFFCHancock25 min
Aug 14, 4:26 PM EDTSpecial Weather StatementFFCHancock49 min
Aug 14, 4:44 PM EDTSpecial Weather StatementFFCCarroll31 min
Aug 14, 4:56 PM EDTSpecial Weather StatementFFCGordon34 min
Aug 14, 5:07 PM EDTSpecial Weather StatementFFCTaliaferro23 min
Aug 14, 5:12 PM EDTSpecial Weather StatementFFCCarroll, Coweta, Douglas, Heard33 min
Aug 14, 5:25 PM EDTSpecial Weather StatementFFCJefferson35 min
Aug 14, 5:29 PM EDTSpecial Weather StatementFFCTaliaferro31 min
Aug 14, 5:43 PM EDTSpecial Weather StatementFFCCoweta32 min
Aug 14, 5:52 PM EDTSpecial Weather StatementFFCDodge23 min
Aug 14, 6:12 PM EDTSpecial Weather StatementFFCLaurens33 min
Aug 14, 6:25 PM EDTSpecial Weather StatementFFCTwiggs35 min
Aug 14, 6:32 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 14, 6:34 PM EDTSpecial Weather StatementFFCMuscogee26 min
Aug 14, 6:52 PM EDTSpecial Weather StatementFFCBibb23 min
Aug 14, 7:02 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 14, 7:11 PM EDTSpecial Weather StatementFFCMeriwether34 min
Aug 14, 7:14 PM EDTSpecial Weather StatementFFCWashington31 min
Aug 14, 7:17 PM EDTSpecial Weather StatementFFCGwinnett28 min
Aug 14, 7:19 PM EDTSpecial Weather StatementFFCChattahoochee26 min
Aug 14, 7:26 PM EDTSpecial Weather StatementFFCForsyth34 min
Aug 14, 7:32 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 14, 7:34 PM EDTSpecial Weather StatementFFCUpson26 min
Aug 14, 7:41 PM EDTSpecial Weather StatementFFCGwinnett34 min
Aug 14, 7:43 PM EDTSpecial Weather StatementFFCJefferson32 min
Aug 14, 7:54 PM EDTSpecial Weather StatementFFCMarion51 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.